Maine, 2012

Heavy Snow in Maine, March 14 to 15, 2012

March 14 to 15, 2012 · NWS CAR · 1 event in 1 county or zone

An area of heavy snow expanded back across New Brunswick into extreme northeastern portions of Aroostook county from low pressure intensifying across the maritimes. Snow occurred through the 14th into the early morning hours of the 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An area of heavy snow expanded back across New Brunswick into extreme northeastern portions of Aroostook county from low pressure intensifying across the maritimes. Snow occurred through the 14th into the early morning hours of the 15th. The edge of the heavy snow clipped eastern portions of northeast Aroostook county near the New Brunswick border. Storm total snow accumulations of 10 to 15 inches occurred in an area from Caribou...to Presque Isle to Fort Fairfield. Snow totals rapidly diminished across the remainder of northeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 14, 8:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 14, 8:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
958 AM EDT WED MAR 14 2012

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OVER THE GULF OF MAINE TODAY AND THEN
TRACK SLOWLY EAST THROUGH TONIGHT. HIGH PRESSURE WILL BUILD
BRIEFLY INTO THE AREA ON THURSDAY. A WEAK TROUGH OF LOW PRESSURE
WILL APPROACH FROM THE WEST ON FRIDAY AND CROSS THE STATE LATE
FRIDAY AND FRIDAY NIGHT. HIGH PRESSURE WILL REBUILD INTO THE AREA
OVER THE WEEKEND WITH AN UNSEASONABLY WARM WEATHER PATTERN SHAPING
UP FOR NEXT WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
0930L UPDATE...
REDUCED SNOW FORECAST FOR NORTHERN ZONES TO MOSTLY 2 TO 4 INCHES
WITH THE HEAVIEST AMOUNTS MOST LIKELY IN ZONES 1...3 AND 4 WHERE
LIFT ASSOCIATED WITH THE UPPER LOW WILL PRODUCE SEVERAL INCHES
THIS MORNING INTO EARLY AFTERNOON. ADDED WWA FOR FREEZING RAIN AND
DRIZZLE DOWN EAST AS WARM LAYER ALOFT CONTINUES INTO THIS
AFTERNOON AND COLD AIR CONTINUES TO ADVECT SOUTHWARD IN THE LOW
LEVELS ASSOCIATED WITH THE STRENGTHENING HIGH IN LABRADOR. UPDATED
ICE ACCUMULATIONS...POPS AND WEATHER GRIDS TO REFLECT THE ADVISORY.

UPDATE: PRECIP SPREADING ACROSS THE WRN HALF OF THE FA ATTM AND
SHOULD REACH ERN AREAS NXT FEW HRS. HAVE ADDED MENTION OF SOME
PTCHY ZL- ACROSS THE N...OTHERWISE CURRENT FCST APPEARS ON TRACK.

COMPLEX LOW PRES SYSTEM W/ PRIMARY LOW PRES SE OF JAMES BAY ATTM
AND A SECONDARY TRIPLE POINT LOW BEGINNING TO ORGANIZE OVR ERN
MASS... STRONG AND COLD RIDGE OF HIGH PRES ORIENTED NW-SE TO OUR E
AND NE CONTS TO FEED COLD AIR INTO THE LOWER LEVELS FROM THE E AND
NE. RADAR CURRENTLY SHOWING A CLUSTER OF CONVECTIVELY ENHANCED
SHOWERS LIFTING NE ALONG THE SRN MAINE COAST - JUST NE OF THE
TRIPLE POINT LOW AND N OF ITS ASSOCIATED SFC WARM FRONT. THIS
CLUSTER ERLYR PRODUCED SOME ERLY SEASON SVR WX ACROSS PORTIONS OF
NERN MASS. THIS ACTIVITY WILL LIFT NEWRD ACROSS OUR WATERS NXT 2
HRS BUT ANY REMAINING LTG EXPECTED TO REMAIN S OF OUR WATERS.

OTHERWISE...EXPECT THE UPPER LOW TO OUR NW TO MOVE SEWRD ACROSS
THE REGION LATER TODAY W/ THE PRIMARY SFC LOW TO OUR NW FCST TO
WEAKEN AND THE TRIPLE POINT LOW TO TAKE OVR. AS THIS OCCURS...EXPECT
PRECIP TO BREAK OUT ACROSS OUR NWRN/WRN AREAS ERLY THIS AM AND
SPREAD TO THE E AND SE. ALREADY SEEING SOME HINTS OF THIS W/
INCREASING RADAR RETURNS ACROSS THESE AREAS LAST HR OR SO. MODELS
GENERALLY GIVING ABOUT .25-.50 INCHES OF QPF ACROSS THE REGION
THRU TNGT W/ THE HGHST AMOUNTS ACROSS THE CENTRAL AND N. MODELS
AGREE WITH COOLING THE ENTIRE COLUMN DOWN FROM N-S TODAY AS THE
TRIPLE POINT LOW MOVES E ACROSS THE GULF OF MAINE W/ ALL SNOW
EXPECTED MOST AREAS BY THIS EVE. HOWEVER...W/ VERY MILD AIR TO OUR
W AND SW AND VERY CHILLY AIR TO OUR NE - TEMPS/CRITICAL THCKNS
WILL REMAIN A BIT TRICKY IN THE LOWER ATMOS SPCLY CENTRAL AND S
TODAY AND WILL CONT TO MENTION SOME SLEET/FZRA THESE AREAS. MOST
MODELS SUPPORT SNOWFALL AMOUNTS OF ABOUT 3-6 INCHES ACROSS NRN AND
E CENTRAL AREAS THRU TNGT W/ AMOUNTS DECREASING RAPIDLY TO THE S
AND HAVE EXTENDED THE WNTR WX ADV UNTIL MDNGT TNGT W/ THE MAIN
FOCUS NOW MORE ON THE SNOW THAN MXD PRECIP.

LOW PRES WILL GRADUALLY MOVE E TNGT - PASSING S OF NS LATE TNGT
AND THU. PRECIP WILL GRADUALLY WIND DOWN THIS EVE ACROSS THE W AND
IS EXPECTED TO DIMINISH ACROSS FAR ERN/SERN AREAS BY THU AM...&&
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
LOW PRESSURE WILL MOVE WELL TO THE EAST OF THE MAINE COAST AND
PASS TO THE SOUTH OF NOVA SCOTIA DURING THURSDAY. SOME LINGERING
LIGHT SNOW OR SNOW SHOWERS ARE POSSIBLE ACROSS EASTERN AREAS
THURSDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS THE REGION
FROM THE NORTHEAST THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. THIS
WILL RESULT IN SKIES BECOMING PARTLY CLOUDY THURSDAY AFTERNOON AND
THURSDAY NIGHT. A WEAK TROF OF LOW PRESSURE WILL APPROACH THE
REGION ON FRIDAY BRINGING MOSTLY CLOUDY SKIES AND THE CHANCE FOR
SHOWERS TO THE REGION DURING THURSDAY AFTERNOON. TEMPERATURES WILL
BE ABOVE NORMAL THROUGH THIS PERIOD.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UNSEASONABLY WARM WEATHER PATTERN IS SHAPING UP FOR NORTHERN
NEW ENGLAND DURING THIS PERIOD. A STRONG RIDGE OF HIGH PRESSURE
IN THE UPPER LEVELS OF THE ATMOSPHERE WILL BE BUILDING ACROSS THE
REGION THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL BRING
DRY AND UNSEASONABLY WARM WEATHER TO THE REGION THROUGH MUCH OF
THIS TIME PERIOD.
&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: WDSPRD IFR CONDS EXPECTED TO PREVAIL INTO TONIGHT W/
GRADUAL IMPROVEMENT LATER TONIGHT/ERLY THU.

SHORT TERM: THERE COULD BE SOME LINGERING IFR/MVFR EARLY THURSDAY
OTHERWISE EXPECT VFR CONDITIONS THROUGH MUCH OF THE PERIOD.
&&

.MARINE...
NEAR TERM: WITH WINDS CURRENTLY GUSTING IN THE LOWER 20S AND SEAS
AROUND 5 FT...WILL CARRY A MARGINAL SCA FOR TODAY W/ MORE SOLID
SCA CONDS EXPECTED TONIGHT INTO THU AS LOW PRES MOVES E OF THE
WATERS...  WILL ALSO MENTION SOME PTCHY FOG ACROSS THE WATERS FOR TODAY.

SHORT TERM: SMALL CRAFT ADVISORY CONDITIONS MAY PERSIST INTO
THURSDAY AFTERNOON OTHERWISE WIND/SEAS SHOULD REMAIN BELOW SCA
LEVELS THROUGH THE PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     MEZ001>006-010-011-015>017-031-032.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THURSDAY FOR ANZ050>052.

&&

NEAR TERM...KHW/MCW
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...KHW/MCW
MARINE...KHW/MCW/DUDA
Hazardous weather outlook, Mar 14, 8:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
917 AM EDT WED MAR 14 2012

MEZ001>006-010-011-015>017-031-032-151330-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
917 AM EDT WED MAR 14 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ029-030-151330-
COASTAL HANCOCK-COASTAL WASHINGTON-
917 AM EDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-151330-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
917 AM EDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Aroostook

When
March 14, 10:00 AM EST to March 15, 1:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches in an area from Caribou...to Presque Isle to Fort Fairfield. Snow totals diminished rapidly across the remainder of northeast Aroostook county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365173.